LAFAYETTE, La. (KLFY)– Approximately 150 people die everyday due to fentanyl-related overdoes. The Louisiana Department of Health and Acadiana medical officials are prioritizing saving lives through awareness and the use of Narcan, an opioid overdose reversal drug.
Dr. Tina Stefanski, Region 4 Medical Director, says the department is tackling both fatal and non-fatal overdoses by first raising awareness. She says fentanyl is the most common opioid overdose. Fentanyl overdoses are so common because of the potent and addictive nature of the drug.
Fentanyl, distributed for it’s heroin-like effect, is 50 times stronger than heroin and 100 times stronger than morphine.
“One pill can kill. Our kids made mistakes and they learned from them now if they make mistakes they can die from it,” says Stacy Conrad, Opioid Prevention Coordinator Region 4.
Conrad says right now the department is encouraging everyone to carry Narcan. The drug that temporarily reverses the overdose until first responders arrive.
Narcan is available at local drug stores and on the LDH website. Each box has two doses of Narcan.
Conrad shared the best practices for administering the overdose reversal drug in an emergency:
- After calling 911 to alert first responders, open a single dose of Narcan.
- Lay the patient flat on their back
- Insert the plunger into their nostril and push in completely.
- Roll them on to their side and wait three to five minutes.
- Repeat with second dose if there is no response within the waiting period.